Two cases of COVID-19 vaccine-related erythema multiforme under the administration of immune checkpoint inhibitors

Ayako Matsuo, Chisa Nakashima, Shigeto Yanagihara, Atsushi Otsuka

Article ID: 2683
Vol 7, Issue 2, 2023

VIEWS - 361 (Abstract) 162 (PDF)

Abstract


The COVID-19 pandemic has increased mRNA vaccine usage and revealed various cutaneous adverse events, such as injection site reactions, urticaria, and morbilliform eruptions. Multiple centers have reported erythema multiforme (EM) as a COVID-19 vaccine-associated adverse event. Our center observed two cases of EM in patients receiving immune checkpoint inhibitors (ICI) after COVID-19 vaccination. Notably, ICI administration is known to cause cutaneous adverse events, including EM. A previous report indicated that administering COVID-19 vaccination to patients receiving ICI treatment could promote severe systemic symptoms. This raise concerns that COVID-19 vaccination might rapidly worsen skin rashes in these patients. Our report demonstrates that skin rash related to COVID-19 vaccine-induced EM in ICI-treated patients does not significantly differ from that of COVID-19 vaccine-related EM. Additionally, in both cases, the skin rash resolved without exacerbation. Further research is necessary to determine optimal management strategies. However, our findings provide reassurance that COVID-19 vaccination is safe in ICI-treated patients and should not be avoided.


Keywords


COVID-19 vaccine; erythema multiforme; immune checkpoint inhibitor

Full Text:

PDF


References


1. McMahon DE, Amerson E, Rosenbach M, et al. Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: A registry-based study of 414 cases. Journal of the American Academy of Dermatology 2021; 85(1): 46–55. doi: 10.1016/j.jaad.2021.03.092

2. Nakashima C, Kato M, Otsuka A. Cutaneous manifestations of COVID-19 and COVID-19 vaccination. The Journal of Dermatology 2023; 50(3): 280–289. doi: 10.1111/1346-8138.16651

3. Ishikawa O, Nishio M, Ishibuchi T. Clinical analysis of 22 cases with cutaneous reactions after COVID-19 vaccination. Japanese Journal of Dermatology 2021; 131: 2595–2604.

4. Gambichler T, Boms S, Susok L, et al. Cutaneous findings following COVID-19 vaccination: Review of world literature and own experience. Journal of the European Academy of Dermatology and Venerelogy 2022; 36(2): 172–180. doi: 10.1111/jdv.17744

5. Nadelmann ER, Yeh JE, Chen ST. Management of cutaneous immune-related adverse events in patients with cancer treated with immune checkpoint inhibitors: A systematic review. JAMA Oncology 2022; 8(1): 130–138. doi: 10.1001/jamaoncol.2021.4318

6. Au L, Fendler A, Shepherd STC, et al. Cytokine release syndrome in a patient with colorectal cancer after vaccination with BNT162b2. Nature Medicine 2021; 27(8): 1362–1366. doi: 10.1038/s41591-021-01387-6

7. Zhao Q, Fang X, Pang Z, et al. COVID-19 and cutaneous manifestations: A systematic review. Journal of the European Academy of Dermatology and Venerelogy 2020; 34(11): 2505–2510. doi: 10.1111/jdv.16778

8. Shirouchi K, Koshikawa S, Shinya K, et al. Reduced expression of programmed cell death 1 and programmed cell death ligand 1 in infiltrating inflammatory cells of lichen planus without administration of immune checkpoint inhibitors. The Journal of Dermatology 2021; 48(9): 1428–1432. doi: 10.1111/1346-8138.15977




DOI: https://doi.org/10.24294/ti.v7.i2.2683

Refbacks

  • There are currently no refbacks.


Copyright (c) 2023 Ayako Matsuo, Chisa Nakashima, Shigeto Yanagihara, Atsushi Otsuka

License URL: https://creativecommons.org/licenses/by-nc/4.0/

This site is licensed under a Creative Commons Attribution 4.0 International License.